From Roanoke, Virginia, USA:
About five months ago, my son began asking for a drink immediately after finishing the one that we had just given him, his diapers had been leaking every night for almost a week, and he was just not acting right (seemed confused and restless). My wife took him to his pediatrician who tested his oxygen level (which was 94%) because he was having trouble breathing and had a blue tint to his skin.
The doctor prescribed oral steroids (which contained sugar) and when we gave the medicine to him, he vomited. We called the doctor's office and they said to try again, but it didn't work. We continued Albuterol treatments as prescribed, and his condition did not improve. The next day my wife called the doctor's office again, and the nurse told her to give the treatment time. My son was not responding to us like he normally would so we took him back to the doctor again that day.
Once again nothing new was done, and we were sent home with a different medication which did nothing. On the third day, my wife called again, and even though the nurse tried to convince her she was over-reacting, we took my son back to the doctor once again against her wishes. Finally, a different doctor tested his glucose level and discovered that it was above 1000 mg/dl [56.7 mmol/L]! At the time, my wife and I didn't know how serious this was, and the doctor decided to send him to a different hospital by ambulance. He did not receive any insulin until he was admitted to that hospital.
Why was my son not given insulin immediately? Why did it take so much insistence that something was very wrong before more tests were done? Is this common practice?
Unfortunately, this is a very common story. Young children who are breathing rapidly due to ketones from undiagnosed diabetes are initially misdiagnosed and treated for respiratory problems. It is very difficult to know that a child in diapers is urinating excessively.
In my experience, most young children and infants with new onset diabetes are not diagnosed until they develop DKA [diabetic ketoacidosis] and are already very sick. Usually they are treated with IV insulin which is done with careful monitoring in the hospital. Since respiratory problems are so common in children this age, and diabetes is much less common, I doubt this pattern will change much in the future.
Additional comments from Dr. Andrea Scaramuzza:Usually, when a child is hospitalized to treat diabetic ketoacidosis, and the blood sugar level is very high, as in the case of your child, it is a common practice to give only fluids (saline infusion) for about two hours in order to correct dehydration and replace fluid content of the cells before starting insulin. About the late diagnosis -- diagnosing diabetes, especially in a very young child, is not always an easy task. I think that all was done correctly, and the most important thing for me is that now your child will stay well.
Original posting 26 Sep 2003
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.